a caution on Ibuprofin

Many older athletes pop something like Ibuprofin as a regular part of the workout ritual. Some refer to it as “Vitamin I“.

In a study published in the December issue of Medicine & Science in Sports & Exercise, nine healthy trained men cycled using different combinations of ibuprofen, no ibuprofen and rest.

The study found that ibuprofen aggravates injury in the small intestine, based on measurements of cell leakage in the gut lining.

Whether the leakage leads to pathology isn’t known and will take a longer-term study to determine.

“This is the first study to reveal that ibuprofen aggravates exercise-induced small intestinal injury and induces gut barrier dysfunction in healthy individuals,” Kim van Wijck of Maastrict University Medical Centre and her co-authors wrote.

“We conclude that non-steroidal anti-inflammatory drugs consumption by athletes is not harmless and should be discouraged.” …

CBC

1 comment so far ↓

#1 ber on 12.10.12 at 11:09 am

Is this a surprise? It’s not exactly new that ibuprofen can cause stomach upset.

Leave a Comment